Your history and pictures suggest a hypersensitivity reaction caused by the adhesive agent used with the steristrips or the steristrips themselves. This isn't unusual in post-operative patients and is usually treated with topical wound healing agents. At this point in time, it's appropriate to avoid further use of steristrips.
In the vast majority of patients, this is a relatively superficial injury and for this reason scarring is unlikely. Nevertheless, it's important to be evaluated by your plastic surgeon before proceeding with treatment. Occasionally these findings may be related to a more serious problem. It's, therefore, necessary to thoroughly investigate the cause of this problem before initiating treatment.
Thank you for your question. It appears as though you have a more superficial reaction to the tape, over time my guess would be that it would resolve. That being said, an in person evaluation would be required to provide an accurate assessment.
Perhaps reach out to your surgeon to discuss your concerns.
You are too early in your recovery to truly assess the results or quality of scarring. I don't believe the steri strips have anything to do with the scars. You may consider silicone tape therapy. Good luck
and be safe.
Nguyen, MD, FACS, FICS
Certified Plastic Surgeon
You are still very early in your healing time, and should continue to improve. Dark skin can be more sensitive to color changes. I would suggest using scar products, like Mederma or Scar Guard, to help your scars and avoiding all tanning. Also, talk with your surgeon for his/her specific recommendtations.
Dark skin people can respond to skin insults with hyperpigmentation. Typically this improves after the insult has been removed; the tape. Give it some time, if it doesn't improve there are some dermatology options that can probably help.
Stephen M. Davis, MD, FACS
Green Hills Plastixc Surgery
Topical antibiotics and adhesives can cause an allergic reaction. Darker complected individuals will respond with hyperpigmentation. This will improve as the inflammation subsides.
What you are seeing is usually a result of tension from the tapes during swelling after surgery, or it can be related to an allergic reaction to the tapes, with a lot of itching. This causes local inflammation and pigment production (post-inflammatory hyperpigmentation). If left alone, which is what I usually recommend, this will gradually fade, but may take 6 months, or more. This can be treated with exfoliant skin care products and a bleaching agent with at least 4% hydroquinone. UV light exposure (sun or tanning bed) will aggravate this, and thus the areas should be shielded from sun exposure. I hope that this helps.
Tom DeWire, MD, FACS
I see the hyper pigmentation of the taped areas. Best to seek dermatologic therapy than possible PIH laser treatment...
This type of hyperpigmentation after use of surgical tapes almost always resolves over time even without any additional intervention.
The tape may have contributed somewhat, but the hyperpigmentation is outside the boundaries where the tape was present. Healing with hyperpigmentation can occur with darker skin especially in areas where there is tension or prolonged healing time due to complications. Though your surgeon is 2 hours away, you do need to pay them a visit. Time will fade these areas and over the next year, healing may be significant. However, you may need a bleaching agent such as hydroquinone to assist this process. This should be done under the direction of your surgeon even if you need to update them periodically with pics. Good luck and take care.